Alert archive / Georgia / River Flood Warnings in 2023

River Flood Warning 110, NWS Atlanta, GA

August 30, 2023Gwinnett County, Georgia

NWS Atlanta, GA issued this river flood warning at Aug 30, 2023, 4:00 AM EDT for Gwinnett County, Georgia. It was in force for 5 hr.

The area

The outline as issued.

The facts

Issued
Aug 30, 2023, 4:00 AM EDT (08:00 UTC)
Expired
Aug 30, 2023, 9:12 AM EDT
In force
5 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 77 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sweetwater Creek (E ATL) at Club Drive near Lilburn (STWG1). The gauge peaked at 11.36 ft at Aug 30, 2023, 5:00 AM EDT.

actionminormoderate5101508/3008/31
Action stage
9 ft
Minor stage
11 ft
Moderate stage
15 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02205865, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

106 
WGUS42 KFFC 300800
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
400 AM EDT Wed Aug 30 2023

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Sweetwater Creel at Club Drive near Lilburn affecting Gwinnett 
  County.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at weather.gov/atlanta.

The next statement will be issued this afternoon at 400 PM EDT.

&&

GAC135-302000-
/O.NEW.KFFC.FL.W.0110.230830T0800Z-000000T0000Z/
/STWG1.1.ER.230830T0658Z.230830T0715Z.000000T0000Z.UU/
400 AM EDT Wed Aug 30 2023

...FLOOD WARNING IN EFFECT FROM EARLY THIS MORNING UNTIL FURTHER 
NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Sweetwater Creel at Club Drive near Lilburn.

* WHEN...From early this morning until further notice.

* IMPACTS...At 11.0 feet, Flood stage is reached. Minor flooding 
  will occur in portions of the Northwood Country Club Golf Course 
  upstream from the gage on Club Drive...and in the woodland areas 
  downstream from the gage and for the next four miles until the 
  creek merges with the Yellow River. An old concrete golf cart 
  bridge around 300 feet downstream from the gage will begin to 
  flood.

* ADDITIONAL DETAILS...
  - At 3:15 AM EDT Wednesday the stage was 11.1 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 3:15 AM EDT Wednesday was 11.1 feet.
  - Forecast...No forecast is available for this location.
  - Flood stage is 11.0 feet.
  - Flood History...This crest compares to a previous crest of
    11.1 feet on 03/18/2021.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3398 8414 3398 8407 3391 8406 3389 8408
      3389 8412


$$
1 follow-up statement
776 
WGUS82 KFFC 301312
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
912 AM EDT Wed Aug 30 2023

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Sweetwater Creel at Club Drive near Lilburn affecting Gwinnett 
  County.



GAC135-301415-
/O.CAN.KFFC.FL.W.0110.000000T0000Z-230830T1312Z/
/STWG1.1.ER.230830T0658Z.230830T0845Z.230830T1102Z.UU/
912 AM EDT Wed Aug 30 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Sweetwater Creel at Club Drive near Lilburn.

* ADDITIONAL DETAILS...
  - At 8:15 AM EDT Wednesday the stage was 10.3 feet and falling.
  - Forecast...No forecast is available for this location.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3398 8414 3398 8407 3391 8406 3389 8408
      3389 8412


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Aug 30, 1:50 AM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 30, 1:50 AM EDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
150 AM EDT Wed Aug 30 2023

...New 06Z Aviation Discussion...

.SHORT TERM...
(This afternoon through Wednesday)
Issued at 248 PM EDT Tue Aug 29 2023

Main Forecast Points:

-Scattered to widespread storms expected through the evening today
 (potentially lingering overnight) with locally heavy rainfall and
 isolated damaging wind gusts with any storms that form this
 afternoon.

-'Cooling' trend continues as a result of rain chances and cloud
 cover.

-Slight westward shift in the track of Hurricane Idalia.

Currently...Scattered thunderstorms are ongoing this afternoon
across portions of south-central GA. The stationary boundary that
was bisecting the forecast area has since lifted back northward.
Storms are expected to persist through the evening though may
linger into the overnight hours. With no changes to the juicy
environment, locally heavy rainfall and damaging wind gusts will
the primary hazards with any storms that develop today (similar to
yesterday). SBCAPE values are 3000-4000 J/kg, DCAPE values are
700-900 J/kg and PWATs are well over 2"...so certainly plenty of
fuel for storms to work with. Coverage of showers and storms may
be slightly less overnight but more rain will be on the way as we
start to feel the impacts from the outer rainbands of Hurricane
Idalia overnight.

Latest NHC Advisory has Hurricane Idalia making landfall along the
coastline of "Big Bend" area of Florida around sunrise Wednesday
morning. As this occurs, outer banding will begin to approach
portions of Middle Georgia overnight tonight and early tomorrow
(Wednesday) morning. Per this latest advisory, there was a slight
westward shift in the track of Hurricane Idalia thus impacts from
winds and heavy rain have been expanded further north and west
into the forecast area, encompassing more of east- central
Georgia. After making landfall, Idalia will steadily move into
southeast Georgia by the afternoon and evening hours on Wednesday.
With the track of Hurricane Idalia trending slightly more
westward, elected to expand the Flood Watch (again) another tier
of counties north and westward. The HREF LPMM (ensemble
probability mean) was also a player in this decision and has done
well with the predictability in QPF totals. Forecast storm total
rainfall has also increased to now be 4 to 8 inches across
southeast Georgia with pockets of rainfall up to 10" possible.

Sustained winds across portions of southeast Georgia are forecast
to range from 20-30 mph with gusts as high as 45 mph from late
Wednesday morning through Wednesday night. A Tropical Storm
Warning is now in effect for Toombs, Montgomery, Wheeler,
Telfair, Dodge, Wilcox, and Crisp counties. In addition, a
Tropical Storm Watch has been issued to the north for Emanuel,
Treutlen, Laurens, Johnson, Bleckley, Pulaski, and Dooly counties.
A tornado threat will also exist within the rainbands as Idalia
moves onshore and approaches our area. As we have seen over the
past 24-48 hrs, any adjustment of the track further to the west
may increase potential impacts for portions of Middle Georgia.
Changes may be forthcoming following the next NHC Advisory.

Thanks to cloud cover and rainfall temperatures tomorrow will be
noticeably cooler...yay. Highs forecast to be in the 70s to low
80s. Low temperatures forecast to be in the 60s.

07

&&

.LONG TERM...
(Thursday morning through next Monday)
Issued at 248 PM EDT Tue Aug 29 2023

After Hurricane Idalia has moved out of the area, we return to a
more seasonal pattern with temperatures running a few degrees below
normal in the mid to low 80s. As the remnants of Idalia stalls off
the coast, it will filter dry air down the spine of the Appalachians
keeping the CWA dry and on the cooler side for the entire extended
forecast. Overnight lows will be in the mid to low 60s and should be
generally very pleasant.

Winds will remain out of the NE through the forecast period with
some gusty winds up to 15kts. There is some significant deviation in
the long term models. Idalia stalls this weekend just off the
Carolina coast and what it does will ultimately dictate the course
of the forecast for early next week (and luckily for me that's just
out of the longer term forecast range).

Vaughn

&&

.AVIATION...
(06Z TAFS)
Issued at 142 AM EDT Wed Aug 30 2023

Widespread IFR cigs are expected through the early morning hours
with areas of LIFR cigs also possible, especially between 8-12Z.
Only gradual improvement to MVFR by 15-16Z for ATL area sites with
MVFR likely persisting through the day. IFR cigs are likely to
persist through the day at MCN. Widespread SHRA will increase from
the south, particularly at MCN/CSG by around 15Z associated with
Hurricane Idalia. -SHRA possible as far west as ATL area sites
after 17-18Z with some sct TSRA possible after 20Z in outer
banding. NE winds will increase by afternoon with speeds 12-16 kts
at ATL area sites and gusts as high as 25-28 kts. Higher
speeds/gusts at MCN with speeds 20-25 kts and gusts 35-40 kts
possible. Wind shift to NW after 00Z.

//ATL Confidence...06Z Update...
Medium confidence on morning cigs and tsra potential.
High confidence on other elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          67  81  62  80 /  60  20  10  10
Atlanta         66  85  67  82 /  50  10  20  10
Blairsville     59  80  59  79 /  30  10  10  10
Cartersville    63  84  65  82 /  30  10  10  10
Columbus        69  89  69  85 /  40  20  20  20
Gainesville     66  83  65  80 /  50  10  10  10
Macon           69  85  66  82 /  40  20  20  10
Rome            64  87  65  85 /  20  10  10  10
Peachtree City  64  85  65  82 /  50  10  20  10
Vidalia         71  83  65  82 /  80  20  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 8 AM EDT this morning through late tonight for
GAZ039-050-051-059>062-071>076-080>086-091>098-103>113.

Tropical Storm Watch for GAZ061-062-072-073-080>082.

Tropical Storm Warning for GAZ074>076-083>086-092>098-104>113.

&&

SHORT TERM...NListemaa
LONG TERM....Vaughn
AVIATION...RW
Hazardous weather outlook, Aug 29, 11:26 PM EDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1126 PM EDT Tue Aug 29 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-310330-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1126 PM EDT Tue Aug 29 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Heavy rainfall will remain the primary concern with localized
flash flooding possible, especially in north Georgia as storms are
generally stationary. A few storms may produce strong wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Widespread showers and thunderstorms are expected on Wednesday,
particularly across the southeastern half of the area as Hurricane
Idalia approaches southeast Georgia. The heaviest rainfall totals
associated with this system will be across far southeastern
portions of the area where as much as 6-8 inches of rainfall with
locally higher amounts is possible which will lead to increased
flooding potential. Additionally, wind gusts up to 45 mph are
possible in far southeastern portions of the area as Idalia
approaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Local storm report, Aug 30, 12:03 AM EDT, 3 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1203 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     Tstm Wnd Dmg     1 E Decatur             33.78N 84.29W
08/28/2023                   DeKalb             GA   Emergency Mngr

            Tree down in the 600 block of E. Ponce De
            Leon Ave.

&&
Local storm report, Aug 30, 12:05 AM EDT, 3 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1205 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     Tstm Wnd Dmg     1 SSW Stone Mountain    33.79N 84.18W
08/28/2023                   DeKalb             GA   Emergency Mngr

            400 block of Martin Rd near Stone Mountain.

&&
Local storm report, Aug 30, 12:06 AM EDT, 3 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1206 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     Tstm Wnd Dmg     2 SSE Mountain Park     33.81N 84.12W
08/28/2023                   DeKalb             GA   Emergency Mngr

            Tree Down on Bermuda Rd near Stone Mountain.

&&
Local storm report, Aug 30, 12:19 AM EDT, 3 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1219 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     Flash Flood      2 SE Sandy Springs      33.91N 84.36W
08/29/2023                   Fulton             GA   Emergency Mngr

            Vehicle reported stuck in high waters near
            285 WB at GA400 NB.

&&

TLV
Local storm report, Aug 30, 12:22 AM EDT, 3 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1222 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 AM     Flash Flood      2 S Dunwoody            33.92N 84.34W
08/29/2023                   DeKalb             GA   Emergency Mngr

            285 WB was reported as impassable due to
            water on the road.

&&

TLV
Local storm report, Aug 30, 12:24 AM EDT, 3 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1224 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     Flash Flood      Duluth                  34.00N 84.14W
08/29/2023                   Gwinnett           GA   Emergency Mngr

            Received notification that Buford Hwy at Fox
            St was completely closed due to flooding.

&&

TLV

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:10 PM EDTFlash Flood WarningFFCCobb, DeKalb, Forsyth, Fulton, Gwinnett6 hr
Aug 29, 8:24 PM EDTSpecial Weather StatementFFCDouglas36 min
Aug 29, 8:30 PM EDTSpecial Weather StatementFFCGwinnett30 min
Aug 29, 8:49 PM EDTSpecial Weather StatementFFCHall26 min
Aug 29, 8:57 PM EDTFlash Flood WarningFFCCarroll, Cobb, Douglas, Fulton, Paulding6 hr
Aug 29, 10:18 PM EDTSpecial Weather StatementFFCGordon27 min
Aug 29, 10:53 PM EDTRiver Flood WarningFFCGwinnett17 hr
Aug 29, 10:53 PM EDTRiver Flood WarningFFCDeKalb, Fulton2 hr
Aug 29, 10:53 PM EDTRiver Flood WarningFFCFulton, Gwinnett3 hr
Aug 29, 11:49 PM EDTRiver Flood WarningFFCCobb114 min
Aug 30, 12:14 AM EDTFlash Flood WarningFFCFannin, Gilmer4 hr
Aug 30, 1:30 AM EDTRiver Flood WarningFFCCobb7 hr
Aug 30, 7:38 AM EDTRiver Flood WarningFFCCobb3 hr
Aug 30, 1:11 PM EDTFlash Flood WarningFFCMontgomery, Telfair, Toombs, Wheeler4 hr
Aug 30, 3:10 PM EDTSpecial Weather StatementFFCEmanuel, Treutlen2 hr
Aug 30, 5:22 PM EDTSpecial Weather StatementFFCBartow, Cherokee, Pickens23 min

Nearby

River Flood Warnings in Georgia, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.